The concerns about fluoroquinolone-associated adverse events (AEs), including tendon injury, have likely resulted in its limited use in pediatrics. However, reports of fluoroquinolone-induced tendon injury are almost exclusively in adults. In this issue of Pediatrics, Ross et al1 report an active comparator cohort study using US claims data to evaluate outcomes of adolescents prescribed oral fluoroquinolones and other broad-spectrum antibiotics in the outpatient setting from 2000 to 2018. The primary outcome was tendon rupture and the secondary outcome was tendinitis as identified by International Classification of Diseases and Current Procedural Terminology codes.1 The authors did observe a small increase in tendon rupture in adolescents prescribed fluoroquinolone. However, >52 000 adolescents would need to be treated with a fluoroquinolone for one additional tendon rupture to occur. Tendinitis was also observed more frequently in the fluoroquinolone-prescribed teenagers, with a number needed to treat-to-harm >4400.
The strengths of the study include its large sample size of 7.6 million prescriptions evaluated, the comparator group that included other broad-spectrum antibiotics, and the multiple sensitivity analyses and bias analysis performed. The use of a large data set does have limitations, including the use of International Classification of Diseases codes given their potential lack of sensitivity and specificity and the lack of confirmation that the dispensed antibiotics were in fact taken. In addition, this study is limited to patients with private insurance; patients enrolled in Medicaid and uninsured patients may have different prescribing patterns and side effect profiles.
The findings from the current study corroborate multiple previous studies addressing fluoroquinolone-induced musculoskeletal events in children. In a systematic review of the safety data for 16 184 pediatric patients treated with ciprofloxacin, researchers found 258 (1.6%) musculoskeletal AEs, of which arthralgia accounted for 130 (50%), and tendon and joint disorders accounted for 49 (19%). Specific tendon disorders could not be ascertained in that study.2 Randomized controlled trials evaluating the rate of musculoskeletal-related events, including tendinitis, arthralgia, arthritis, and gait abnormalities, in 2523 children treated with levofloxacin found mildly increased rates at 2 and 12 months (odds ratios of 2.4 and 1.9, respectively). These findings were mostly driven by arthralgia, with no reports of tendon rupture.3 At the 5-year follow-up, no clinically detectable differences between the two groups and no long-term consequences were found.4 A recent meta-analysis of 10 studies in children revealed no association between musculoskeletal injury and fluoroquinolone exposure.5 In fact, Ross et al1 conclude that their analysis likely overestimates the risk of tendinopathy; the sensitivity analysis performed before the 2008 Federal Drug Administration warning revealed no increased risk for tendon rupture.
Fluoroquinolones are often the only oral option available to treat infections due to multidrug resistant organisms. Data revealing an extremely low risk of tendinopathy in children are reassuring to those prescribing fluoroquinolones to children. However, other side effects reported with fluoroquinolones in adults such as cardiotoxicity, central nervous system AEs, peripheral neuropathy, disorders of glucose homeostasis, hepatic dysfunction, and renal dysfunction still need to be studied in children.
Despite being rare, fluoroquinolone-associated musculoskeletal AEs have induced significant concern when prescribing fluoroquinolones to children. This concern likely contributes to the fluoroquinolone drug class being used infrequently in children despite being one of the most commonly used antibiotic classes in adults.6 In fact, there was a significant decline in fluoroquinolone use in pediatrics after Federal Drug Administration safety warnings regarding tendon damage and peripheral neuropathy, although these warnings were not pediatric specific.7 Providers’ perception of patient harm influences antibiotic selection. In the study by Ross et al,1 an interesting finding was that a greater proportion of fluoroquinolone treatments included a diagnosis that almost always requires an antibiotic (32%) compared with comparator antibiotics (8%). The continued risk evaluation that providers apply to fluoroquinolone use in pediatrics has thus resulted in self-stewarding. Similar risk evaluation should be applied more broadly to other antibiotics because many result in AEs. Developing an antibiotic-associated “harm index” as suggested by Coffin et al8 may be an excellent way to evaluate the actual (rather than perceived) harm from antibiotic use, which may enhance antibiotic stewardship efforts.
Opinions expressed in these commentaries are those of the authors and not necessarily those of the American Academy of Pediatrics or its Committees.
FUNDING: No external funding.
COMPANION PAPER: A companion to this article can be found online at www.pediatrics.org/cgi/doi/10.1542/peds.2020-033316.
POTENTIAL CONFLICT OF INTEREST: The authors have indicated they have no potential conflicts of interest to disclose.
FINANCIAL DISCLOSURE: The authors have indicated they have no financial relationships relevant to this article to disclose.